Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Louisville, KY

July 1, 2018Garrard County, Lincoln County, Madison County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 1, 2018, 3:33 PM EDT for Garrard County, Lincoln County, Madison County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2018, 3:33 PM EDT (19:33 UTC)
Expired
Jul 1, 2018, 6:10 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Garrard County, KY, Lincoln County, KY, Madison County, KY

The radar

The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:52 PM EDTFLASH FLOOD6 S Paint Lick, KYCAR STUCK IN WATER NEAR THE INTERSECTION OF HIGHWAY 954 AND COPPER CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WGUS53 KLMK 011933
FFWLMK
KYC079-137-151-012230-
/O.NEW.KLMK.FF.W.0033.180701T1933Z-180701T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
333 PM EDT SUN JUL 1 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southeastern Lincoln County in central Kentucky...
  Southeastern Garrard County in central Kentucky...
  Southwestern Madison County in central Kentucky...

* Until 630 PM EDT

* At 332 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have already fallen. Flash flooding is expected to begin shortly. 
  Additional 1 to 2 inches of rain possible over the next hour.

* Some locations that will experience flooding include...
  Berea, Crab Orchard, Paint Lick, Manse, Wallaceton, Turkeytown,
  Broughtentown, Whites, Buggytown and Cartersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3752 8427 3752 8430 3754 8430 3753 8432
      3754 8432 3754 8435 3752 8436 3750 8435
      3747 8437 3748 8445 3733 8450 3735 8456
      3732 8460 3732 8463 3764 8443 3763 8426

$$

ZT
1 follow-up statement
914 
WGUS73 KLMK 012210
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
610 PM EDT SUN JUL 1 2018

KYC079-137-151-012220-
/O.CAN.KLMK.FF.W.0033.000000T0000Z-180701T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KY-Garrard KY-Madison KY-
610 PM EDT SUN JUL 1 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LINCOLN...SOUTHEASTERN
GARRARD AND SOUTHWESTERN MADISON COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3752 8427 3752 8430 3754 8430 3753 8432
      3754 8432 3754 8435 3752 8436 3750 8435
      3747 8437 3748 8445 3733 8450 3735 8456
      3732 8460 3732 8463 3764 8443 3763 8426

$$

ZT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:54 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 1, 2:54 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
254 PM EDT Sun Jul 1 2018

.Short Term...(This evening through Monday)
Issued at 250 PM EDT Sun Jul 1 2018

Thunderstorms that developed primarily over the eastern half of
central Kentucky will fade away this evening as the sun dips below
the horizon. The rest of the night should be quiet, with possibly
some patchy fog forming. Also, a few showers could enter southern
Indiana tonight ahead of a system crossing the Mississippi Valley.
It will be muggy and warm once again with lows in the 70s.

Tomorrow that system, identifiable via a surface boundary stretching
from the Great Lakes to the Ozarks and a weakness in the upper
ridge, will approach the Ohio Valley from the northwest. There will
be plenty of moisture and instability for this system to work with,
but winds aloft and low level shear will be very weak. So, similar
to today, it looks like locally very heavy rain and gusty winds will
be the main threats from storms. The clouds and storms should keep
heat index readings in the 90s for most locations for most of the
day.

&&

.Long Term...(Monday night through Sunday)
Issued at 245 PM EDT Sun Jul 1 2018

Not much change to previous forecast in regards to long term. The
upper level ridge over the eastern CONUS will begin to retrograde
westward by midweek. As it does so, the core of the upper level
ridge and associated heat will move back over the region again.
Wednesday (July 4) looks to be the warmest, muggiest day this
upcoming week with heat indices looking to exceed 100 degrees in
several spots. By late week, the upper level ridge settles over the
central Rockies, and a weak "cold" front attempts to make a run at
southern Indiana and central Kentucky. How far south the front ends
up diving will make a big difference on temperature/humidity for
next weekend, as well as potential for clouds and precipitation.

The GFS/GEFS remains quite wet (2"-3") compared to the ECMWF/CMC
(0.5"-1.5") for the long term period at many locations. The
convective parameterization scheme in the GFS model has been a bit
spurious with widespread QPF in recent weeks, and wouldn't expect
anything less from it this upcoming week. As such, QPF has been
pushed more in the direction of the ECMWF/CMC since they have been
more reliable this summer. This isn't to say that there won't be any
localized heavy rainfall (because there will be)... but in terms of
an areal average for the region, there could be several folks that
go completely dry for the week, while others receive multiple inches
of rain. Such is the nature and unpredictability of isolated to
scattered storms this time of year. The best chance of showers and
storms for everyone in the CWA will probably come late week (Friday)
as the weak "cold" front moves into the region.

&&

.Aviation...(18Z TAF Issuance)
Issued at 106 PM EDT Sun Jul 1 2018

Scattered storms have popped up this afternoon in the warm, humid
atmosphere. Any airport could get struck by a storm this afternoon,
but the best chances will be at LEX.

Diurnal nature of the storms will lead to dissipation this evening,
followed by a quiet overnight. Some patchy fog could form in places
that get a shower this afternoon...will have to see how the rainfall
plays out over the next several hours.

A cold front approaching from the west will bring a better chance
for storms tomorrow, especially in the afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ076>078-083-084-089>092.

KY...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>026-030-061.

&&

Short Term...13
Long Term...DM
Aviation...13
Hazardous weather outlook, Jul 1, 3:16 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
316 PM EDT Sun Jul 1 2018

INZ079-KYZ027>029-031>043-045>049-053>057-062>067-070>078-081-082-
021930-
Jefferson-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-
Garrard-Madison-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-
Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Madison, Leitchfield, Elizabethtown,
Shepherdsville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Brownsville, Horse Cave, Greensburg,
Campbellsville, Liberty, Stanford, Russellville, Bowling Green,
Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
316 PM EDT Sun Jul 1 2018 /216 PM CDT Sun Jul 1 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will diminish this evening. The main threats with
these storms will be brief gusty winds and heavy rainfall, as well as
frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms through much of this week. The
main threats with storms will be heavy rainfall and gusty winds. Heat
index values above 100 degrees will be possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

INZ076>078-083-084-089>092-KYZ023>026-030-061-021930-
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark-
Hancock-Breckinridge-Meade-Ohio-Jefferson-Butler-
Including the cities of Paoli, Salem, Scottsburg, Jasper, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Louisville,
and Morgantown
316 PM EDT Sun Jul 1 2018 /216 PM CDT Sun Jul 1 2018/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms will diminish early this evening. The main
threats with these storms will be brief gusty winds and heavy
rainfall, as well as frequent lightning.

Outside of storms, heat index values will be in the 100 to 105 degree
range early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms through much of this week. The
main threats with storms will be heavy rainfall and gusty winds. Heat
index values above 100 degrees will be possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

13

In the hours before

Special weather statement, Jul 1, 1:06 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
106 PM EDT SUN JUL 1 2018

KYZ047-055-056-011730-
Boyle-Mercer-Garrard-
106 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...
NORTHWESTERN GARRARD AND NORTHEASTERN BOYLE COUNTIES...

At 105 PM EDT, a strong thunderstorm was located near Danville,
moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Danville, Harrodsburg, Burgin, Shakertown, Marcellus, Bourne,
Bryantsville, Faulconer, Bushtown and Toddville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3769 8462 3767 8482 3782 8484 3782 8468
      3779 8467 3778 8467 3779 8465 3781 8466
      3780 8461 3779 8461 3779 8464 3777 8464
      3777 8463 3776 8460 3775 8462 3774 8460
TIME...MOT...LOC 1705Z 181DEG 12KT 3773 8473

DM
Special weather statement, Jul 1, 1:18 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
118 PM EDT SUN JUL 1 2018

KYZ048-011745-
Jessamine-
118 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JESSAMINE COUNTY...

At 118 PM EDT, a strong thunderstorm was located 7 miles south of
Nicholasville, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Nicholasville, Wilmore, Pink, Pollard, Little Hickman and Mount
Lebanon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3777 8454 3775 8454 3773 8458 3775 8459
      3775 8462 3776 8460 3778 8464 3780 8464
      3779 8462 3779 8461 3780 8461 3781 8466
      3779 8465 3778 8467 3779 8467 3787 8468
      3783 8448 3782 8448
TIME...MOT...LOC 1718Z 194DEG 12KT 3778 8461

DM
Special weather statement, Jul 1, 1:37 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
137 PM EDT SUN JUL 1 2018

KYZ036-041-011800-
Scott-Fayette-
137 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTT AND NORTH
CENTRAL FAYETTE COUNTIES...

At 137 PM EDT, a strong thunderstorm was located near Thoroughbred
Acres, moving north at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Lexington, Georgetown, Elmendorf, Newtown, Spindletop Estates,
Loradale, Georgetown Scott County Airport, Mattoxtown, Greendale and
Donerail.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3816 8438 3813 8437 3812 8438 3810 8438
      3810 8454 3825 8454 3824 8442 3821 8442
      3821 8438 3819 8436 3818 8436
TIME...MOT...LOC 1737Z 183DEG 11KT 3814 8445

DM
Special weather statement, Jul 1, 1:42 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
142 PM EDT SUN JUL 1 2018

KYZ040-047-011800-
Mercer-Woodford-
142 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER AND SOUTHERN
WOODFORD COUNTIES...

At 142 PM EDT, a strong thunderstorm was located 8 miles north of
Harrodsburg, moving north at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Oregon, Terrapin, Vanarsdell, Ebenezer, Nonesuch, Mundys Landing,
Bondville, Talmage, Braxton and Kirkwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3792 8469 3782 8475 3784 8495 3795 8493
      3795 8491 3794 8491 3794 8490 3795 8489
      3794 8489 3794 8488 3797 8481 3795 8468
TIME...MOT...LOC 1742Z 192DEG 11KT 3788 8485

DM
Special weather statement, Jul 1, 2:16 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
216 PM EDT SUN JUL 1 2018

KYZ036-041-011900-
Scott-Fayette-
216 PM EDT SUN JUL 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT AND NORTH CENTRAL
FAYETTE COUNTIES...

At 216 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Georgetown to near
Thoroughbred Acres. Movement was north at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Georgetown, Stamping Ground, Sadieville, Longlick, Skinnersburg, Moon
Lake Estates, Muddy Ford, Great Crossing, Herdon and Davis.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3813 8441 3815 8465 3816 8464 3816 8466
      3817 8465 3818 8465 3818 8468 3817 8468
      3818 8469 3818 8470 3836 8472 3843 8451
      3839 8447 3834 8446 3830 8443 3829 8444
      3825 8442
TIME...MOT...LOC 1816Z 172DEG 8KT 3817 8469 3816 8445

ZT
Special weather statement, Jul 1, 3:19 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
319 PM EDT SUN JUL 1 2018

KYZ049-056-057-067-012000-
Clark-Lincoln-Madison-Garrard-
319 PM EDT SUN JUL 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LINCOLN...
SOUTHEASTERN GARRARD...SOUTHEASTERN CLARK AND MADISON COUNTIES...

At 319 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harris Ferry to Ottowa. Movement was
northeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Richmond, Harris Ferry, Cressy, Berea, Crab Orchard, Caleast, Duluth,
Peytontown, Vianna and Bighill.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3786 8401 3787 8403 3783 8400 3782 8407
      3785 8408 3782 8412 3781 8408 3767 8409
      3765 8413 3757 8409 3752 8426 3754 8435
      3747 8437 3748 8445 3735 8450 3735 8456
      3731 8463 3783 8431 3792 8398
TIME...MOT...LOC 1919Z 225DEG 13KT 3777 8417 3737 8447

ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:06 PM EDTSpecial Weather StatementLMKMercer24 min
Jul 1, 1:18 PM EDTSpecial Weather StatementLMKJessamine27 min
Jul 1, 1:37 PM EDTSpecial Weather StatementLMKFayette23 min
Jul 1, 1:42 PM EDTSpecial Weather StatementLMKMercer18 min
Jul 1, 1:49 PM EDTAreal Flood AdvisoryLMKFayette116 min
Jul 1, 2:16 PM EDTSpecial Weather StatementLMKScott44 min
Jul 1, 2:28 PM EDTAreal Flood AdvisoryLMKScott3 hr
Jul 1, 3:19 PM EDTSpecial Weather StatementLMKMadison41 min
Jul 1, 3:37 PM EDTSpecial Weather StatementLMKLincoln38 min
Jul 1, 3:58 PM EDTAreal Flood AdvisoryLMKCasey, Lincoln2 hr
Jul 1, 4:19 PM EDTSpecial Weather StatementLMKBoyle26 min
Jul 1, 4:36 PM EDTAreal Flood AdvisoryLMKBoyle, Lincoln94 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.